Alert archive / Minnesota / Tornado Warnings in 1996
Tornado Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Oct 26, 1996, 3:53 PM CDT for Traverse County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 1996, 3:53 PM CDT (20:53 UTC)
- Expired
- Oct 26, 1996, 4:25 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 262052 RRA TORABR MNC155-262125- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT SAT OCT 26 1996 THE NATIONAL WEATHER SERVICE IN ABERDEEN SD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 425 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL MINNESOTA ...NORTHERN TRAVERSE COUNTY THE COMMUNITIES MOST THREATENED BY THIS TORNADO... TINTAH AND AREAS ACROSS NORTHERN TRAVERSE COUNTY THROUGH 415 PM CDT. AT 349 PM CDT...A TORNADO WAS REPORTED BY LAW ENFORCEMENT OFFICIALS 35 MILES NORTHEAST OF SISSETON OR 10 MILES SOUTH OF TINTAH MOVING NORTH AT 50 MPH. LAW ENFORCEMENT OFFICIALS REPORTED MINOR STRUCTURAL DAMAGE FROM TORNADOES BRIEFLY TOUCHING DOWN IN WHEATON AT 340 PM CDT. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS... PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. & DEE/HG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Oct 26, 2:35 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 26, 2:35 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SAT OCT 25 1996 LOW REALLY WINDING UP IN SD...WITH PRONOUNCED DRY SLOT PUNCHING NORTH THRU .ERN SD. MORE CLDS AND SHWRS THIS EVE...THEN DECREASING CLDS OVERNITE AS LOW PULLS QUICKLY OUT. MIDDLEBROOKE
In the hours before
Special weather statement, Oct 26, 10:32 AM CDT, 5 hours 21 minutes before
SDZ016-034>037-048-051-262135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1032 AM CDT SAT OCT 26 1996 ...TORNADO WATCH IN EFFECT UNTIL 4 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CDT FOR MUCH OF CENTRAL SOUTH DAKOTA. COUNTIES IN THE WATCH INCLUDE POTTER...SULLY... HUGHES...LYMAN...HYDE...HAND...AND BUFFALO. SOME COMMUNITIES IN THE WATCH INCLUDE GETTYSBURG...ONIDA... PIERRE...KENNEBEC...HIGHMORE...MILLER...AND FORT THOMPSON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO GO TO SAFE SHELTER IF THREATENING WEATHER APPROACHES...OR IF A WARNING IS ISSUEDb. MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 2:38 PM CDT | Tornado Warning | ABR | Big Stone | 32 min |
Nearby
Tornado Warnings in Minnesota, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.